Stay-Awake Drug Provigil: New Warnings
Life-Threatening Skin Rash, Psychiatric Symptoms Now Noted on Drug's Label
WebMD News Archive
Oct. 24, 2007 -- Provigil, a prescription stay-awake drug, is getting new
warnings about the risk of life-threatening rash, other serious
hypersensitivity reactions, and psychiatric symptoms.
Provigil is used to promote wakefulness in adults with conditions involving
excessive sleepiness, including narcolepsy.
At least one person died of multi-organ failure shortly after starting
Provigil, and there have been "rare" cases of serious or
life-threatening rash in patients taking Provigil, states the drug's maker,
The FDA and Cephalon advise patients to immediately stop Provigil and call a
doctor if they have rash or other hypersensitivity reactions including:
- Swelling of the face, eyes, lips, tongue, or larynx
- Difficulty swallowing or breathing
Harmless rashes can also occur in patients taking Provigil. But it's
"not possible to reliably predict which rashes will prove to be
serious," so patients should stop Provigil at the first sign of rash,
unless the rash is "clearly not drug-related," states Cephalon.
Psychiatric symptoms including anxiety, mania, hallucinations, and suicidal
thinking have also been reported in patients taking Provigil.
Doctors should be cautious about giving Provigil to patients with a history
of psychosis, depression, or mania, states Cephalon.
Cephalon recommends that doctors should consider stopping Provigil in
patients who develop psychiatric symptoms.